Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 82, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 28, 1999, 6:29 AM CDT for Trempealeau County, Wisconsin. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 1999, 6:29 AM CDT (11:29 UTC)
- Expired
- Jul 28, 1999, 7:00 AM CDT
- In force
- 31 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Trempealeau County, WI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 6:53 AM CDT | Hail 0.75 | Blair, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 11.5 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2389 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1083 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 9.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 281130 RRA SVRLSE WIC121-281200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 629 AM CDT WED JUL 28 1999 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TREMPEALEAU COUNTY IN WEST CENTRAL WISCONSIN * UNTIL 700 AM CDT * AT 628 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 40 MILES NORTH OF LA CROSSE...OR JUST WEST OF INDEPENDENCE... MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... INDEPENDENCE AROUND 640 AM THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! THOMPSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 2:55 AM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, Jul 28, 2:55 AM CDT, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
255 AM CDT WED JUL 28 1999
MAIN FORECAST CONCERNS...THUNDERSTORM CHANCES AND ANOTHER ROUND OF
EXCESSIVE HEAT AND HUMIDITY.
07Z SURFACE ANALYSIS INDICATED FRONTAL BOUNDARY EXTENDING ACROSS
NORTHERN SECTIONS OF IL AND IOWA TO WEAK LOW PRESSURE IN SOUTH DAKOTA.
THUNDERSTORMS HAVE PUSHED INTO IOWA LEAVING AN OUTFLOW BOUNDARY ACROSS
THAT AREA. WATER VAPOR IMAGERY INDICATED UPPER LEVEL JET EXTENDING FROM
NORTH DAKOTA INTO GREAT LAKES REGION WITH SUBTLE SHORT WAVES INDICATED
RIPPLING THROUGH THE FLOW.
DUE TO PROBLEMS AT NCEP...ONLY 00Z MODEL AVAILABLE WAS THE NGM...SO
BELIEVE CONTINUITY BEST WAY TO GO WITH THE FORECAST DUE TO LACK OF
MODEL DATA. NORTHWEST FLOW REMAINS ACROSS THE UPPER MISSISSIPPI VALLEY
WITH FRONTAL BOUNDARY ANTICIPATED TO PUSH NORTHWARD AS UPPERL LEVEL
RIDGE PUMPS UP. EVEN THOUGH FWC MOS POPS WERE VERY LOW...BELIEVE THE
PROXIMITY OF FRONT PROVIDES A FOCUSING MECHANISM FOR A CHANCE OF
THUNDERSTORMS AS SEVERAL SHORT WAVES RIPPLE THROUGH NORTHWEST FLOW
ALOFT. THEREFORE...WILL CONTINUE CHANCE POPS TODAY AND TONIGHT ALL OF
THE FORECAST AREA...THEN CHANCE POPS ONLY IN NORTH CENTRAL WI ZONES
THURSDAY WHERE INSTABILITY GRADIENT EXISTS. ELSEWHERE...ATMOSPHERE
LOOKS CAPPED ON THURSDAY AS 700 MB TEMPERATURES WARM TO 12C.
850 MB TEMPERATURES RISE TO 24C BY 00Z THIS EVENING AND REMAIN THERE
THROUGH THURSDAY. ETA 2M DEWPOINTS FROM 12Z TUESDAY INDICATED VALUES IN
THE LOWER TO MID 70S MOST OF THE FORECAST AREA...EXCEPT FOR NORTH
CENTRAL WI ZONES. MOIST SOILS AND EVAPOTRANSPIRATION IN FULL SWING
SUGGESTS HUMIDITY LEVELS SHOULD REMAIN HIGH. THIS COMBINED WITH
AFTERNOON TEMPERATURES REACHING THE 90S TODAY AND THURSDAY PUTS
HEAT INDICES IN THE 105 TO 115 RANGE. THEREFORE...WILL ISSUE HEAT
ADVISORY FOR THIS AFTERNOON THROUGH THURSDAY ALL ZONES EXCEPT NORTH
CENTRAL WI WHERE DEWPOINTS NOT QUITE AS HIGH.
COORDINATED WITH MPX...DMX...MKX...AND GRB.
.LSE...HEAT ADVISORY...THIS AFTERNOON THROUGH THURSDAY...
SOUTHWEST AND CENTRAL WI...WIZ032>034...041>044...053>055...
061...NORTHEAST IOWA...IAZ008>011...018...019...029...030...
SOUTHEAST MN...MNZ079...086>088...094>096.
THOMPSONIn the hours before
Special weather statement, Jul 28, 1:08 AM CDT, 5 hours 21 minutes before
IAZ008>011-018-019-029-030-280630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 108 AM CDT WED JUL 28 1999 ...SEVERE THUNDERSTORM WATCH NUMBER 596 HAS BEEN CANCELLED FOR PARTS OF NORTHEAST IOWA... SEVERE THUNDERSTORM WATCH NUMBER 596 HAS BEEN CANCELLED FOR PORTIONS OF NORTHEAST IOWA...AND IS WATCH IS NO LONGER IN EFFECT FOR MITCHELL...FLOYD...HOWARD...CHICKASAW...FAYETTE...WINNESHIEK... ALLAMAKEE AND CLAYTON COUNTIES. SHOWERS AND THUNDERSTORMS WILL EXIT THE REMAINDER OF THESE COUNTIES BY 130 AM. DEVOIR
Special weather statement, Jul 28, 1:08 AM CDT, 5 hours 21 minutes before
IAZ008>011-018-019-029-030-280630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 108 AM CDT WED JUL 28 1999 ...SEVERE THUNDERSTORM WATCH NUMBER 596 HAS BEEN CANCELLED FOR PARTS OF NORTHEAST IOWA... SEVERE THUNDERSTORM WATCH NUMBER 596 HAS BEEN CANCELLED FOR PORTIONS OF NORTHEAST IOWA...AND IS WATCH IS NO LONGER IN EFFECT FOR MITCHELL...FLOYD...HOWARD...CHICKASAW...FAYETTE...WINNESHIEK... ALLAMAKEE AND CLAYTON COUNTIES. SHOWERS AND THUNDERSTORMS WILL EXIT THE REMAINDER OF THESE COUNTIES BY 130 AM. DEVOIR
Special weather statement, Jul 28, 5:40 AM CDT, 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-281800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 540 AM CDT WED JUL 28 1999 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... THE STORM PREDICTION CENTER IN NORMAN, OKLAHOMA HAS PLACED THE ENTIRE FORECAST AREA UNDER A SLIGHT RISK OF SEVERE WEATHER TODAY INTO TONIGHT. A FAST NORTHWEST FLOW ALOFT WILL COMBINE WITH INCREASING MOISTURE AND INSTABILITY...PRODUCING SCATTERED MAINLY AFTERNOON THUNDERSTORMS ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN. ANY STORMS WHICH DEVELOP IN THIS HIGHLY SHEARED ENVIRONMENT WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AND HAIL. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. DEVOIR
Special weather statement, Jul 28, 5:40 AM CDT, 49 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-281800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 540 AM CDT WED JUL 28 1999 ...SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... THE STORM PREDICTION CENTER IN NORMAN, OKLAHOMA HAS PLACED THE ENTIRE FORECAST AREA UNDER A SLIGHT RISK OF SEVERE WEATHER TODAY INTO TONIGHT. A FAST NORTHWEST FLOW ALOFT WILL COMBINE WITH INCREASING MOISTURE AND INSTABILITY...PRODUCING SCATTERED MAINLY AFTERNOON THUNDERSTORMS ACROSS SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST WISCONSIN. ANY STORMS WHICH DEVELOP IN THIS HIGHLY SHEARED ENVIRONMENT WILL HAVE THE POTENTIAL TO PRODUCE STRONG WINDS AND HAIL. SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. DEVOIR
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.